About cyclosporin A therapy

As I have written, I retired from clinical practice for atopic patients ten years ago. So my opinion about cyclosporin A (CsA) therapy might not be perfect. It is rather a new therapy.
However, more than 10 years ago, I saw several patients who had been treated with this therapy. It is because several pioneer hospitals adopted the therapy at that time.
Sorry to say, successfully treated patients didn’t come to me. I believe there were successful patients also. Nevertheless the therapy should not have become common.

My patients unsuccessfully treated with this therapy were divided into two patterns. One is treated with CsA but unable to decrease topical steroid amount. Their outcome is only the addition of new expensive oral medication.
The other is a little more successful group. They could stop topical steroids but couldn’t stop oral CsA.
Nowadays the period of prescription of CsA seems to be limited not to exceed several months. I agree to the idea. Oral CsA has severe risks of hypertension or renal failure etc. Such a risky medication should not be prescribed for so long a time for treating eczema. Patients are requested to take frequent blood examination and blood pressure control. It is ridiculous because atopic patients are substantially healthy human beings except their skin.

But I feel CsA might be useful temporarily for the purpose of suppressing rebound storm after TSW. It is just like systemic steroid injection is useful at that period for some patients as I have already written.
Still there are some cautions for the patients who dare to accept this treatment. I will address them here.

1 There is a report of rebound phenomenon after stopping CsA therapy.
2 In a certain blood concentration CsA can increase IgE

Efficacy and safety of long-term treatment with cyclosporin A for atopic dermatitis DJ Hijnen et al. JEADV 2007, 21 , 85–89 c 2006 European Academy of Dermatology and Venereology

In the above article, 73 patients were treated with CsA. The periods were less than 6 months : 25, less than one year : 25 and more than one year : 23.

I will transcribe the comment part of the article partially here.

"Although CsA treatment was found to be highly effective, we found that 54.8% (40/73) of the patients (irrespective of treatment duration) experienced a relapse within 3 months after discontinuation of treatment. This includes 8% (6/73 patients) of the patients treated experiencing a rebound (with clinical symptoms more severe than at baseline). This is the first report describing a rebound phenomenon in AD patients treated with CsA. Interestingly, we coincidentally observed that patients experiencing this phenomenon showed a large increase of total serum IgE levels (if measured) during CsA treatment (data not shown). Although observational and highly speculative, we suggest that CsA treatment may be related to this rebound phenomenon with increasing serum IgE levels that was observed in a subpopulation of AD patients. The literature suggests a role for CsA in this phenomenon. Surprisingly, our results are, in this aspect, in contrast to previous studies, which have been reviewed by Naeyaert et al. They conclude from 13 published studies that there is no evidence for a rebound phenomenon after stopping CsA. Finally, clinical remission was seen in 45% of patients treated, supporting the suggestion that CsA can induce sustained remission in some patients."

I think the “rebound” after discontinuance of CsA can be the rebound due to topical steroids which had been applied before CsA treatment. During the treatment topical steroids must be tapered or stopped but if the patients were TSA and their skin didn’t recover until the end of CsA therapy, the patients were to develop rebound that was suppressed by CsA during treatment.

Another possible mechanism of aggravation after CsA treatment is that CsA increases serum IgE at a certain concentration and aggravates eczema.There are several evidences as follows.

Potentiation of in vitro synthesis of human IgE by cyclosporin A (CsA)  D. J. Wheeler et al. Clin Exp Immunol 1995; 102:85-90

The above article shows that lymphocytes produce increased IgE when incubated with 10exp(-7) M of cyclosporin A and IL-4. 10exp(-7) M means about 120ng/ml at blood concentration level.

Manifestation of Atopic Eczema in Children after Heart Transplantation in the First Year of LifeVolker Niemeier et al.  Pediatric Dermatology Vol. 22 No. 2 102–108, 2005

After heart transplantation the patient must take immunosuppressant such as CsA. The article shows that such patients (children) are likely to develope atopic dermatitis with high serum IgE more often than normal children.

Extremely high serum level of IgE during immunosuppressive therapy: paradoxical effect of cyclosporine A and tacrolimus.Kawamura N, Furuta H, Tame A et al.
Int Arch Allergy Immunol 1997; 112 : 422–424.

Another interesting case report about a patient with auto-immune colitis treated by CsA. The patient developed extremely high level of serum IgE.

Dual mechanisms of potentiation of murine antigen-specific IgE production by cyclosporin A in vitro.Swey-Shen Alex Chen, Qing Li, Eric Pearlman, Wen-Hua Chen
The Journal of Immunology  Vol. 149.762-767. No.3 August 1992

As for the mechanism, CsA seems to increase serum IgE by two pathways. One is by increasing IL-2, IL-4 and decreasing IFN gamma and the other is direct affection to B cells. The article shows that CsA can increase patient’s serum IgE at the low concentration of 3-30 ng/ml.

Patients had better avoid the situation in which low concentration of serum CsA continues for a long time.
For that purpose, Patients and dermatologists should not taper or gradually increase this medication. If patients take oral CsA, enough dosage should be prescribed and if CsA is to be discontinued, patients should stop abruptly.
Intermittently taking manner should be strictly inhibited. It increases the risk of low blood concentration period of CsA.
I think this caution is very important. Oral steroids don’t have such a character. It is common sense that oral steroids had better be taken intermittently or tapered for avoiding side effects. CsA is very different. I feel this problem is underestimated just like addiction in topical steroids. The point in common of the two is that side effect of medication appears as aggravation of the original disease itself. It is difficult to call pharmaceutical companies or doctors to account.

So-called “low-dose CsA therapy” has been attracted attention recently.
In an orthodox CsA therapy the medication is prescribed at the dose of 4-5mg/kg/day. Serum trough value at that dose is usually 165-501 ng/ml (Low-dose cyclosporine A therapy increases the regulatory T cell population in patients with atopic dermatitis. Brandt C Allergy. 2009 Nov;64(11):1588-96).
On the other hand in low-dose CsA therapy the medication is prescribed at a dose of 2 mg/kg/day. Serum trough value is estimated at 33-149 ng/ml.
Low-dose CsA therapy will absolutely decrease the risk of severe risks of renal failure or hypertension. But it might increase aggravating cases due to CsA also.
I never propagandize that low-dose CsA therapy is wrong. I am informing that there is such a risk. Doctors and patients must select one of two ways which are  evacuation from CsA therapy and increasing the dose if patients become aggravated during the therapy.    

To avoid pessimism, I wii address one bright topic also. There appeared an interesting idea from Korean dermatologist. Glucosamine, a kind of supplementation might increase efficacy of CsA.

Mechanism underlying the effect of combined therapy using glucosamine and low-dose cyclosporine A on the development of atopic dermatitis-like skin lesions in NC/Nga mice. Kim CH, Int Immunopharmacol. 2013 Jan 22;15(2):424-432

You patients should not hate or refrain from any medication blindly.
You should not believe in any doctor or therapy blindly too.
Any conscientious doctor can be under control of information from pharmaceutical companies. I am not blaming pharmaceutical companies. They are only pursuing profit legally.
You must be smart enough to judge various kind of information by yourself at last. You might feel hard and lonely but there are comrades aren’t they?
There are so many patients like you in the world and you can communicate with them and exchange information through internet. I feel it is so wonderful.

Sorry, the comment column is not available now. But the author believes readers can find some hints to overcome their own situations by the previous comments.

2 件のコメント:

  1. Thank you for the very informative blog post!

  2. Thankyou. Will think much upon this as I have just started reducing from 100 to 75mg twice daily. Dont think my TSA is over but i has been a year now so dont want to stay on .the ciclosporin much longer


Comments will appear after approval. Please wait for a while.